Bleedind at PIV insertion site
- 0May 13, '13 by tg982I'm a new nurse at my first job and I had a stable pt that had a non stemi mi. They were getting transported for cardiac cath. The pt had integrilin and heparin infusing into rt arm through 2 iv's (no iv or BPs in lt arm). My question is, since the pts iv in the rt ac was bleeding a small amount around the insertion site, should I have discontinued the use of that IV? That iv was infusing heparin and another iv was infusing the integrilin.
The med was still infusing ok. No pain, redness, warmth, or edema just about a couple of ml of blood loss around the IV.
- 1,798 Visits
- 0May 13, '13 by missnurse01you will need to see what the policy is at your hosp. In many, if they are getting anything more than heparin (integrillin or tpa) you tape over an IV that is non functional. Some it is only with tpa. If it is leaking, it isn't working right. You have no idea how much medication is running out.
- 4May 14, '13 by SummitRNThere is a difference between an IV site leaking vs a little blood at the insertion site. Slight bleeding at the insertion site is not uncommon for patients on integralin and heparin because... THEY ARE GETTING HEPARIN AND INTEGRALIN. Check your coags, check for infiltration, pain, etc. Just some blood at the site would not cause me to d/c the IV. I could go start another IV on the anticoagulated patient and... it might bleed too.
- 0Sep 14, '13 by anh06005IV's in areas like the AC and wrist sometimes seem to ooze a little on me. As the patient moves his/her arm (or hand if it's in the wrist) it might wiggle the catheter around a little allowing a little ooze. If it is ACTIVELY bleeding stop the infusions and start another one!
- 0Sep 15, '13 by queenjulieSummitRN is quite right--it's incredibly common to have a little blood leaking around a heparin or Integrilin drip, because they are anticoagulants. Now, if it's bleeding a lot, or the IV won't flush or the arm is swollen or something like that, that's a whole differen thting, and yes, you should pull out that IV and start a new one.